By Dr Ananya Mandal, MD
There are several known triggers or causes of anaphylactic reactions. Some of the common and identifiable causes include:-
Medications or drugs
Penicillin is the most common cause of drug-induced anaphylaxis. The incidence of allergy to penicillin is around 1 in 500 of the population. Many of these individuals may escape with just a skin rash or urticaria as a response to penicillin. Only some would manifest symptoms of an anaphylactic shock.
Around 4% of those allergic to penicillins are also allergic to cephalosporins (another group of antibiotics) especially to first generation cephalosporins. The next common group of medications that cause drug induced anaphylaxis includes nonsteroidal anti-inflammatory drugs (NSAIDs) like Aspirin.
Reactions to stings from bees, wasps and ants that belong to the order Hymenoptera are the second most common cause of anaphylaxis after drugs. These occur in up to 3% of the population. Reactions are often rapid and may be life threatening or fatal within 30 minutes.
There is a large variety of foods that a large population is allergic to. For example, nearly 17% are allergic to milk, 7% to eggs, 2% to peanuts and fish and 3.5% to other types of foods.
Food anaphylaxis is most common in children and young. Common food allergies among the young include those to peanuts, walnuts and pecans, shellfish, milk and eggs.
Some people are also allergic to food additives, colorants and preservative chemicals as well. Mislabeling and contamination during manufacturing or cooking may lead to inadvertent exposure and raise the risk of anaphylaxis.
Drugs used in anaesthesia
Some people are allergic to neuromuscular blocking agents or muscle relaxants used in anesthesia. Other possible anaphylaxis-causing agents used during anesthesia, imaging and surgical procedures include opioids, radiocontrast dyes, isosulphan or methylene blue, blood products or blood transfusions, colloids, chlorhexidine and protamine.
The risk of occurrence of these events are 1 in 3500 to 1 in 20000 and 4% of these reactions may be fatal. Muscle relaxants lead to 60% of general anaesthesia related anaphylactic reactions. Suxamethonium causes the highest risk of anaphylaxis.
This may be associated with previous intake of food or an allergic medication like Aspirin or an NSAID.
In these cases the cause is not identified.
This type occurs in the presence of other diseases that use medications which again raise the risk of anaphylaxis. For example, asthma patients, those with infections, those under psychological stress, those taking alcohol and drugs such as β- blockers, angiotensin-converting enzyme inhibitors (ACEI), NSAIDs etc.
These individuals are prone to allergies and anaphylactic shock both due to their disease condition as well as the medication that they take.
Summary of causes of anaphylaxis
Drugs, chemicals and biologic agents: penicillins, cephalosporins, sulphonamides, muscle relaxants, vaccines, insulin, thiamine, protamine, gamma globulin, antivenoms, formaldehyde, ethylene oxide, chlorhexidine, semen.
Foods: peanuts, tree nuts, shellfish, fin fish, milk, egg, fruits, vegetables, flour.
Hymenopteran sting venom, insect saliva, and other venoms: bees, wasps, ants, hornets, ticks, triatomid bugs, snakes, scorpions, jelly fish.
Environmental: pollen, horse dander, hydatid cyst rupture.
Physical factors: exercise, cold, heat.
Medications and biologic agents: opiates, aspirin and NSAIDs, ACEI, vancomycin, radiocontrast media, N-acetylcysteine, fluorescein.
Food additives: metabisulphite, tartrazine.
Idiopathic – no cause is known
Reviewed by April Cashin-Garbutt, BA Hons (Cantab)
Last Updated: Apr 24, 2013